Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Mirena coil,endometriosis,ovarian pain,hyteroscopy,hair loss,cystic fluid,abdominal pain

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 978 Questions
Question
Hi, I'm 46 years old. I had a mirena coil for 4 1/2 years, to treat endometriosis (was not that much - just on bladder which was lasered, with an endometrioma on left ovary which was drained). 8 weeks ago, after excessive use of powerful (Magic Wand) vibrator use then cycling overnight I had bad pain on left ovary and right ovary + what felt like inflamed peritoneum. Pain was not too bad - just took paracetamol at night. Then I did a hoola hoop class for 1 hour where I exercised very vigorously. About 16 hours later when driving home (quite a bit of vibration in car) I ended up arriving home in a lot of pain so much so that I was quite tearful. I saw doctor following day and then had to wait to see a gynaecologist + have a scan. Unfortunately, I then aggravated it by running a bit on hard ground.

The ovarian pain felt worse if I did things like driving or exercise. So I tried to rest at home as much asap. At one point when I peed I could really feel my bladder - where I think it touched (to be identified by scan) cyst on left ovary.

2 weeks later scan revealed 5 cm clear fluid cyst on left ovary and 3.5 cm on right ovary. 4 weeks ago had surgery to drain left cyst. Also hysteroscopy to remove the mirena and new mirena coil put in. If I had been awake I probably would have asked not to have another mirena since the gynaecologist found there was no endometriosis at all. Also I feel I'm not far off menopause - quite a lot of hair loss from top of head and vaginal secretions had become fairly non-existent.

After surgery I still had sore left ovary and could feel right ovary a bit. Have been on ibuprofen + paracetamol + codeine constantly after op 4 weeks ago. Then during a period of 1-2 weeks post-op I was able to slightly reduce the amount of pain relief. Until I had a very small period for about 3 days. For the past 2 weeks (2 weeks on from op) I have really had to ramp up the pain relief. This is because 2 weeks ago, started having a lot of pain on left ovary again, rang a GP who said it may because cyst was reforming. Left ovary started feeling like it was going to burst again. Great discomfort!

1 week ago (3 weeks post op) had the most excruciating ovulation where I could feel everything going on – first on right ovary then on left ovary. Just before and a few days after ovulation, I had a clear vaginal secretion which smelled sweet (had never noticed that kind of smell before). I noticed I seem to "drop" mucus frequently and I think sometimes it was slightly orange (or yellow - can't remember exactly).

3 days ago gynaecologist checked mirena - in place OK, and scan found that clear fluid cyst on left ovary had refilled though now 3 cms, not 5 cms (at time of op). The "normal" 3.5 cyst on my right ovary had gone, which did not surprise me as it had been so painful when I ovulated. Since ovulating 1 week ago I am now experiencing sweaty feet and a racing heartbeat. Cyst on left ovary continues to feel like it will explode and right ovary (despite no cyst) also feels like it wants to explode. My gynae is on holiday for 4 days, was concerned at my level of pain as he said it should have eased off in 4 weeks but had got worse. He thought I might have to have my ovaries removed - will see him in 3 days' time. The only problem he could identify was that I was constipated so he recommended getting on top of this. I said I thought I had an (op) infection, he thought not - no temperature. I asked for some antibiotics + was prescribed co-amoxiclav though gynae did not think this would resolve problem. Unfortunately, no swab was taken then or during last few weeks. The clear fluid vaginal secretion seems to have gone now since taking the co-amoxiclav.

Pelvic/abdominal pain has become extreme since 3 days ago. For a week now whole pelvic/abdominal area has felt like it is throbbing. Getting pains down both inner thighs, which feels like it is burning. I wonder if the mirena coil has aggravated things? It all seems to have particularly got "cross" since I ovulated.


Right now, I feel like everything needs to be removed. And I think that removing the mirena coil as the first option might help. It kind of feels like my body is rejecting it. Can’t go to work now as in too much pain and has got to the point where taking maximum ibuprofen + paracetamol + codeine is not enough quite a bit of the time.
To calm me down for 3 days, I have been prescribed 6 tablets of 2 mg diazepam.

Any advice very much appreciated, including on pain relief. (Have scheduled appointment with doctor this afternoon, but he won’t be a specialist. Also, thinking it could be useful to have my hormone levels checked to see how close to menopause I am)
Posted Thu, 19 Apr 2012 in Pregnancy
 
 
Answered by Dr. Minoo Bhagia 12 hours later
Hi,

Thanks for your query.

Mirena was inserted in your case twice for endometriosis.

Mirena gives best results in endometrial hyperplasia.

I would like to know the thickness of your endometrium.

Danazol is preferred for endometriosis.

You were saying that the ovaries showed simple serous cysts whereas there are chocolate cysts in endometriosis.

Regarding your current symptom which is pain, which can be due to pelvic inflammatory disease or due to mirena.

You can take antispasmodics like meftal spas twice daily for that.

Doxycycline or Azithromycin are better drugs for PID.

I have seen mirena coming out of its own.

You can get it removed if it is giving you so much pain.

Any further query is most welcome.

Thanks and Regards,
Above answer was peer-reviewed by
 
Follow-up: Mirena coil,endometriosis,ovarian pain,hyteroscopy,hair loss,cystic fluid,abdominal pain 1 hour later
Hi,

Thanks very much for your answer. The mirena was inserted the first time for endometriosis. However, the gynaecologist found during the laporoscopy operation I had four weeks ago that there was no longer endometriosis - so the mirena coil must have cleared it up. If I had been awake at the time, I think I would have asked not to have another mirena coil inserted. The first time it was inserted I had a lot of cramping (which I understand is quite normal) and general nerve pain for a few months - burning sensation down my inner thighs (although this may have been caused by the surgery. However, the pain was not as bad as this time.

This time, the first scan revealed a cyst had ruptured on my left ovary. During the operation it was found to be a 5 cm clear fluid cyst - not an endometrioma. It was drained. The scan last week showed it is now 3 cm.

From what you are saying, it sounds like it can be the case that some people suffer quite a bit of pain from the mirena (wonder what percentage)? (This time round I only had a 3 day period, now not bleeding - understand normal second time around.) Would you say it takes a few months for the body to get used to the coil from two aspects - not wanting to reject it and adapting to it hormonally.

Today I have mainly taken ibuprofen + 1 x 2 MG diazepam. The diazepam seems to work quite well as it relaxes everything. The doctor has just prescribed 10 MG Amitriptyline to take before I go to bed (covers next 24 hours), to help with nerve pain and cover me until the next night.

Thanks and regards,
Linda
 
 
Answered by Dr. Minoo Bhagia 7 hours later
Hello ,
Welcome again ,
Women using mirena are more prone to develop simple ovarian cysts.These cysts subside on their own within 3-6 months.
Mirena cures endometriosis but I meant to say why insert a device if medical drugs are there for its treatment .Mirena is a very good device but can cause irregular periods and pelvic pain.These symptoms subside within 3-6 months.If you have taken so much pain for getting it inserted then let it be there for at least 3 months and see what happens.
If pain persists you can get it removed anytime.
In 5% women it causes cramps and gets expelled on its own.Check the threads , don't pull them.
Diazepam is an anxiolytic drug , there is no harm taking it for few days.
For burning on inner aspects of thighs you can apply some ointment containing beclmethasone and clotrimazole.
Get your blood sugar done.
I hope this satisfies your query , any further query is most welcome
Wishing you good health
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an OBGYN

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions